Nebraska, 2014

Cold in Nebraska, March 1 to 2, 2014

March 1 to 2, 2014 · NWS OAX · 22 events in 22 counties and zones

Arctic high pressure that pushed south into eastern Nebraska and western Iowa March 1st and 2nd brought record cold temperatures to the region on north winds of 10 to 20 mph. Air temperatures fell below zero during the overnight hours of March 1st and struggled to climb above zero on March 2nd.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic high pressure that pushed south into eastern Nebraska and western Iowa March 1st and 2nd brought record cold temperatures to the region on north winds of 10 to 20 mph. Air temperatures fell below zero during the overnight hours of March 1st and struggled to climb above zero on March 2nd. In fact, the highs on March 2nd were the coldest on record for most locations for any March day. The brisk winds and cold temperatures combined to lower wind chill values down to 20 below to 29 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 1, 6:42 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 1, 6:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
642 PM CST SAT MAR 1 2014

.UPDATE...
ISSUED AT 637 PM CST SAT MAR 1 2014

UPDATED TO INCREASE SNOW CHANCES EARLY THIS EVENING ECNTRL ZONES
WHERE BAROCLINIC BAND OF SNOW HAS SET UP. COULD PROVIDE AN INCH OR
POSSIBLY 2 OF SNOW. ALSO WITH WIND CHILL ADVISORY CRITERIA MET
MANY PLACES NERN NEBR...ISSUED A WIND CHILL ADVISORY THERE THIS
EVENING TO BLEND IN WITH WIND CHILL WARNING THEN LATER TONIGHT.

&&

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 300 PM CST SAT MAR 1 2014

PERSISTENT BAND OF SNOW HAS REMAINED ACROSS THE NORTH HALF OF THE
FORECAST AREA TODAY WITH LITTLE SOUTHWARD DRIFT SO FAR AS
INDICATED BY YESTERDAYS MODEL RUNS. LATEST RADAR TRENDS SHOW
SNOW DIMINISHING AND DECREASING IN COVERAGE TO THE WEST WHICH
GOES ALONG WITH LATEST MODEL SOLUTIONS IN DEVELOPING SNOW TO THE
SOUTH ACROSS KANSAS AND MISSOURI BY TONIGHT WITH A CONTINUED
SOUTHWARD TRACK ON SUNDAY. IT APPEARS THE CENTRAL PART OF THE
FORECAST AREA WILL MISS OUT ON ANY SIGNIFICANT SNOW AS EXPECTED
EARLIER. IF THIS TREND CONTINUES WILL CANCEL THE WINTER WEATHER
ADVISORY FOR THE NORTH AND CENTRAL EARLY.

AS THE SNOW ENDS THE FORECAST CONCERN WILL TURN TO VERY COLD
TEMPERATURES AND WIND CHILLS. LATEST FORECAST TEMPERATURES AND
WIND FOR TONIGHT RESULT IN WIND CHILL VALUES OF -30 OR COLDER BY
LATE TONIGHT INTO SUNDAY MORNING IN THE NORTH WHERE FRESH SNOW
COVER IS IN PLACE SO HAVE REPLACED THE WIND CHILL WATCH THERE
WITH A WIND CHILL WARNING. IN THE CENTRAL SWATH OF COUNTIES A WIND
CHILL ADVISORY WILL BE IN EFFECT DURING THIS SAME TIME. FOR THE
SOUTHERN BORDER COUNTIES WILL CONTINUE THE WINTER WEATHER ADVISORY
FOR NOW AS THE FOCUS FOR SNOW SHIFTS SOUTH TONIGHT. ARCTIC HIGH
PRESSURE SETTLES OVER THE AREA SUNDAY NIGHT WITH THE BITTER COLD
HANGING ON INTO MONDAY MORNING. POTENTIAL FOR ADDITIONAL HEADLINES
AT THAT TIME BUT WILL LET LATER SHIFT MAKE THAT DECISION.

THE HIGH MOVES EAST ON MONDAY WITH A RETURN TO SOUTHERLY FLOW
AND GRADUAL WARMING ACROSS THE CENTRAL PLAINS MONDAY AND TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 300 PM CST SAT MAR 1 2014

EXPECT SOME MODERATION IN TEMPERATURES DURING THIS PERIOD AND MAINLY
JUST ONE CHANCE FOR PRECIPITATION.

THE 500 MB PATTERN WILL BE WAVY AND PROGRESSIVE DURING THE PERIOD...
WITH A TENDENCY FOR A RIDGE OVER THE WESTERN PART OF NORTH AMERICA
BY SATURDAY.

HIGHS WILL START OUT IN THE 20S AND 30S ON WEDNESDAY BUT SHOULD WARM
TO THE 30S AND 40S FOR BOTH THURSDAY INTO SATURDAY. ALTHOUGH THE
LATEST GFS...ECMWF AND CANADIAN MODELS ARE IN DECENT AGREEMENT
WITH THE LARGE SCALE PATTERN...THERE ARE SOME TIMING DIFFERENCES
WITH THE SHORTWAVES AND DEEPER MOISTURE. THE 12Z GFS IS A BIT
FASTER FOR THE TUESDAY NIGHT PERIOD...BRINGING SOME ENHANCED LIFT
ACROSS THE AREA. THE 12Z ECMWF BRINGS THAT THROUGH MORE IN THE
WEDNESDAY PERIOD. WILL TEND TO FOLLOW THE GFS A BIT CLOSER SINCE
IT HAS SOME SUPPORT FROM THE CANADIAN MODEL. THERE ARE A FEW OTHER
SLIGHT CHANCES FOR PCPN...BUT THESE DO NOT APPEAR TO SIGNIFICANT.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 515 PM CST SAT MAR 1 2014

A BAND OF SNOW APPEARS TO BE SETTING UP FROM NEAR KLNK THROUGH
OMAHA...AND THIS SHOULD PROVIDE A 2-3 HOUR WINDOW...THROUGH
02/03Z OR SO...OF AT LEAST TEMPORARY IFR VSBYS. THE BAND IS
EXPECTED TO RE-POSITION ITSELF FARTHER SOUTH LATER THIS
EVENING...PROBABLY SOUTH OF TAF SITES...ALTHOUGH SNOW COULD LINGER
THE LONGEST AT KLNK. LATER TONIGHT INTO SUNDAY ANY CIGS SHOULD
GENERALLY BE VFR...OR ABOVE FL030...BUT OCNL MVFR CIGS REMAIN
POSSIBLE INTO MID SUNDAY MORNING...ESPECIALLY AT KLNK AND
KOMA...WHICH COULD WARRANT FUTURE UPDATES AS TRENDS BECOME
APPARENT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY FOR
     NEZ011-012-015>018-030>034-042>045.

     WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-
     015>018-030>034-042>045.

     WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR NEZ068-088>093.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY FOR
     NEZ050>053-065>067-078.

IA...WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY FOR
     IAZ043-055-056.

     WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ043-055-
     056.

     WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR IAZ090-091.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY FOR
     IAZ069-079-080.

&&

UPDATE...CHERMOK
SHORT TERM...FOBERT
LONG TERM...MILLER
AVIATION...CHERMOK
Hazardous weather outlook, Mar 1, 4:32 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
432 PM CST SAT MAR 1 2014

IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-078-021245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-SALINE-
432 PM CST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

LIGHT SNOW WILL BE ENDING ACROSS THE AREA THIS EVENING. VERY COLD
TEMPERATURES WILL SPILL INTO THE AREA BEHIND THE SNOW WITH LOW
TEMPERATURES FROM 5 BELOW TO 15 BELOW ZERO. WIND CHILL VALUES
WILL RANGE FROM 20 TO 35 BELOW ZERO ZERO LATE TONIGHT AND SUNDAY
MORNING. A WIND CHILL WARNING HAS BEEN ISSUED FOR NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA...AND A WIND CHILL ADVISORY IS IN
EFFECT FOR EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

BITTER COLD TEMPERATURES WILL LINGER INTO MONDAY MORNING.
LOWS SUNDAY NIGHT WILL DROP WELL BELOW ZERO AGAIN AND ALTHOUGH
WINDS WILL BE ON THE LIGHT SIDE... WIND CHILL VALUES WILL AGAIN
RANGE FROM 25 TO 35 BELOW ZERO LATE SUNDAY NIGHT AND MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

IAZ090-091-NEZ068-088>093-021245-
FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
432 PM CST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SNOW WILL OVERSPREAD THE AREA THIS EVEING AND CONTINUE INTO SUNDAY
MORNING. 3 TO 5 INCHES OF ACCUMULATION CAN BE EXPECTED...ALONG
WITH NORTHERLY WINDS AT 10 TO 20 MPH WHICH COULD CREATE SOME
BLOWING AND DRIFTING SNOW IN OPEN AREAS. A WINTER WEATHER ADVISORY
WILL REMAIN IN EFFECT FOR THE AREA THROUGH EARLY SUNDAY. IN
ADDITION TO THE SNOW...WIND CHILL VALUES WILL RANGE FROM 15 TO 25
BELOW ZERO LATE TONIGHT AND SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

BITTER COLD TEMPERATURES WILL LINGER EARLY INTO MONDAY MORNING.
LOWS SUNDAY NIGHT WILL DROP WELL BELOW ZERO AGAIN. WIND CHILL
VALUES WILL RANGE FROM 20 TO 30 BELOW ZERO LATE SUNDAY NIGHT AND
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

FOBERT

In the hours before

Local storm report, Mar 1, 2:56 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
256 PM CST SAT MAR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     SNOW             BLOOMFIELD              42.60N 97.65W
03/01/2014  E3.0 INCH        KNOX               NE   CO-OP OBSERVER

            ABOUT 3 INCHES OF NEW SNOW SINCE AROUND 7 AM THIS
            MORNING.

&&

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Antelope

When
March 1, 7:00 PM CST to March 2, 12:00 PM CST
Where
Antelope forecast zone
Reported by
Official NWS Observations
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Cold/Wind Chill, Knox

When
March 1, 7:00 PM CST to March 2, 12:00 PM CST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cedar

When
March 1, 7:00 PM CST to March 2, 12:00 PM CST
Where
Cedar forecast zone
Reported by
Official NWS Observations
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pierce

When
March 1, 7:00 PM CST to March 2, 12:00 PM CST
Where
Pierce forecast zone
Reported by
Official NWS Observations
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Madison

When
March 1, 7:00 PM CST to March 2, 12:00 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Boone

When
March 1, 7:00 PM CST to March 2, 12:00 PM CST
Where
Boone forecast zone
Reported by
Official NWS Observations
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Cold/Wind Chill, Platte

When
March 2, 12:00 AM CST to 12:00 PM CST
Where
Platte forecast zone
Reported by
Official NWS Observations
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Cold/Wind Chill, Colfax

When
March 2, 12:00 AM CST to 12:00 PM CST
Where
Colfax forecast zone
Reported by
Official NWS Observations
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stanton

When
March 2, 12:00 AM CST to 12:00 PM CST
Where
Stanton forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cuming

When
March 2, 12:00 AM CST to 12:00 PM CST
Where
Cuming forecast zone
Reported by
Official NWS Observations
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Cold/Wind Chill, Burt

When
March 2, 12:00 AM CST to 12:00 PM CST
Where
Burt forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
March 2, 12:00 AM CST to 12:00 PM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Cold/Wind Chill, Thurston

When
March 2, 12:00 AM CST to 12:00 PM CST
Where
Thurston forecast zone
Reported by
Official NWS Observations
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dodge

When
March 2, 2:00 AM CST to 11:00 AM CST
Where
Dodge forecast zone
Reported by
Official NWS Observations
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Cold/Wind Chill, Butler

When
March 2, 2:00 AM CST to 11:00 AM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Cold/Wind Chill, Seward

When
March 2, 2:00 AM CST to 11:00 AM CST
Where
Seward forecast zone
Reported by
Official NWS Observations
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saunders

When
March 2, 2:00 AM CST to 11:00 AM CST
Where
Saunders forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lancaster

When
March 2, 2:00 AM CST to 11:00 AM CST
Where
Lancaster forecast zone
Reported by
Official NWS Observations
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
March 2, 2:00 AM CST to 11:00 AM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Cold/Wind Chill, Douglas

When
March 2, 2:00 AM CST to 11:00 AM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sarpy

When
March 2, 2:00 AM CST to 11:00 AM CST
Where
Sarpy forecast zone
Reported by
Official NWS Observations
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cass

When
March 2, 2:00 AM CST to 11:00 AM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492086, 492087, 492088, 492089, 492090, 492091, 492093, 492094, 492095, 492096, 492097, 492098, 492099, 492100, 492101, 492102, 492104, 492105, 492106, 492107, 492108, 492109.